International Overdose Awareness Day – August 31st

August 31st is International Overdose Awareness Day.  It’s a day to remember the loved ones we’ve lost to overdose, but also to educate ourselves on the signs of overdose. We need to continue to bring awareness in order to prevent more deaths from overdose.

To bring awareness this year, I will be sharing information on alcohol overdoses. I have several family members who are recovering alcoholics, so educating myself on alcohol overdose hits home for me. I’ve provided links to the International Overdose Awareness Day Fact Sheets that go into detail about what to do if someone you know is showing signs of an overdose from alcohol or other types of substances. It could save their life.


What is Alcohol? 

Alcohol is a legal depressant that slows down the messages traveling between the brain and the body.  Alcohol depresses the nerves that control involuntary actions such as breathing and the gag reflex (to prevent choking). A fatal dose of alcohol will eventually cause these functions to shut down. Since alcohol is an irritant to the stomach, excessive vomiting is also common. If the person is unconscious, this could lead to death by asphyxiation.


Signs of an Overdose

  • Confusion
  • Loss of co-ordination
  • Vomiting
  • Seizures
  • Irregular breathing (a gap of more than 10 seconds between breaths)
  • Slow breathing (less than eight breaths per minute)
  • Pale or blue tinged skin
  • Low body temperature (hypothermia)
  • Unconsciousness or passing out

How to Respond

  • Check for danger
  • Call for an ambulance and stay on the line
  • Stay with them
  • Keep them warm
  • If they are unconscious, put them in the recovery position and check that they are breathing (don’t leave them on their back)
  • If they are awake, try to keep them in a sitting position and awake
  • Give CPR if they stop breathing before ambulance arrives

Fact Sheets

Click on any of these fact sheets to learn more about what the substances are, the signs of an overdose, and how to respond when someone is showing these signs.


History of International Overdose Awareness Day: 

“International Overdose Awareness Day was initiated in 2001 by Sally J Finn at The Salvation Army in St Kilda, Melbourne.

Since 2001, many community members as well as government and non-government organisations have held events to raise awareness and commemorate those who have been lost to drug overdose.

Since 2012, International Overdose Awareness Day has been coordinated by the not-for-profit Australian public health organization Penington Institute.” (Description from OverdoesDay website)

International Overdose Awareness Day – August 31st

 

A few years ago I discovered that there’s an International Overdose Awareness Day that takes place on August 31st each year. I’m very grateful that there are so many people and communities coming together to bring awareness to something that can be prevented. It’s also a day to remember the loved ones we’ve lost to overdose.

So to bring awareness, I’d like to remind everyone about what has impacted my family the most and the reason I started this scholarship fund.

My mother died from opioids, so I wanted to share some information on what they are and the signs of an overdose. I’ve also provided links to the International Overdose Awareness Day Fact Sheets that go into detail about what to do if someone you know is showing signs of an overdose for opioids or other types of substances. It could save their life.


What are Opiods? 

Opioids is an umbrella term for natural or synthetic drugs that are derived from – or related to – the opium poppy.

Opioids attach to receptors in the central nervous system, reducing pain signals to the brain. Commonly used opioids include oxycodone, morphine, codeine, heroin, fentanyl, methadone and opium.


Why do people become addicted to opioids? 

Opioids can make your brain and body believe the drug is necessary for survival. As you learn to tolerate the dose you’ve been prescribed, you may find that you need even more medication to relieve the pain or achieve well-being, which can lead to dependency. Addiction takes hold of our brains in several ways — and is far more complex and less forgiving than many people realize.


Signs of an Overdose

Opioids dull the senses, induce relaxation and euphoria. They depress (slow down) breathing and the heart rate.

In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage.

Signs of overdose can include:

  • No response to stimuli
  • Shallow/stopped breathing
  • Can’t be woken up
  • Unusual snoring/gurgling sounds
  • Blue/grey lips or finger tips
  • Floppy arms and legs

If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off ’.


Fact Sheets

Click on any of these fact sheets to learn more about what the substances are, the signs of an overdose, and how to respond when someone is showing these signs.


History of International Overdose Awareness Day: 

“International Overdose Awareness Day was initiated in 2001 by Sally J Finn at The Salvation Army in St Kilda, Melbourne.

Since 2001, many community members as well as government and non-government organisations have held events to raise awareness and commemorate those who have been lost to drug overdose.

Since 2012, International Overdose Awareness Day has been coordinated by the not-for-profit Australian public health organization Penington Institute.” (Description from OverdoesDay website)